Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 32, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2001, 1:45 PM EDT for Sullivan County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 1:45 PM EDT (17:45 UTC)
- Expired
- Jul 1, 2001, 2:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sullivan County, NY
The radar
The Binghamton radar (KBGM), 101 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:15 PM EDT | Hail 0.75 | Grahamsville, NY | SKYWARN storm spotters reported 3/4 inch hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 011744
SVRBGM
NYC105-011845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT SUN JUL 1 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SULLIVAN COUNTY IN CENTRAL NEW YORK.
* UNTIL 245 PM EDT.
* AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS...NEAR
EQUINUNK...OR ABOUT 5 MILES NORTHWEST OF FREMONT...MOVING EAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CALLICOON CENTER AROUND 150 PM EDT.
LIVINGSTON MANOR AND WHITE SULPHUR SPRINGS AROUND 200 PM EDT.
PARKSVILLE AND PARKSTON AROUND 205 PM EDT.
ANDERSON AND DEBRUCE AROUND 210 PM EDT.
ADEN AND WILLOWEMOC AROUND 215 PM EDT.
HASBROUCK AROUND 220 PM EDT.
GRAHAMSVILLE AROUND 225 PM EDT.
THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.
LAT...LON 4186 7513 4176 7507 4176 7457 4186 7447
4202 7477
$$
VAN AUSDALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:30 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 1, 10:30 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1030 AM EDT SUN JUL 01 2001 WILL NOT PLAN ON ANY UPDATES TO FCST THIS MRNG AS ALL SYSTEMS GO FOR A SEVERE WEATHER LAUNCH THIS AFTERNOON...ESP ACROSS NE PA WHERE HTG CONTS TO DESTABILIZE THE AIR MASS. MODIFICATION OF BUF SOUNDING USING SHARP WITH 80/68 YIELDS CAPES OF 3200. ALSO BUF RAOB SHOWS MUCH BETTER WIND FIELD THAN YSTRDY WITH MEAN 0-6KM WIND AROUND 40 KTS. UNIDIRECTIONAL PROFILE MEANS SPLITTING AND MULTICELL STORMS TDY INSTEAD OF SPINNERS. VIL 'O DAY IS ABOUT 45 TO 50. DO NOT EXPECT TOO MUCH SVR ACTIVITY OVR NRN CWA THIS AFTN THOUGH AS MRNG CONVECTION WILL LAY DOWN A STABLE LYR WITH TOO MUCH CIN TO OVERCOME. ALSO DEBRIS CLDS FROM CONVECTION ACRS WRN NY LIKELY TO PREVENT ADDITIONAL HTG THERE. BEST PLACE FOR SVR STORMS OVR NE PA WHERE UPPER 60S DWPTS AND TEMPS EXPECTED TO BE IN LOW 80S. MAPS LI ANALYSIS ALREADY SHOWS ABT -4 THERE. CpONVECTION ACRS NRN TIER CO OF PA NOW WILL PRODUCE OUTFLOWS TO HELP KICK OFF STORMS IN NE PA TOWARD NOON. .BGM...NONE. RH
In the hours before
Special weather statement, Jul 1, 8:15 AM EDT, 5 hours 30 minutes before
NYZ009-037-036-018-017-016-015-022-024-023-025-055-056-044-045-046- 011800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 815 AM EDT SUN JUL 01 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 200 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... CHEMUNG NY... SCHUYLER NY... TOMPKINS NY... OTSEGO NY... CHENANGO NY... CORTLAND NY... TIOGA NY... BROOME NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EDT.
Special weather statement, Jul 1, 10:45 AM EDT, 3 hours before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-011800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1045 AM EDT SUN JUL 1 2001 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL NEW YORK UNTIL 200 PM... THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL NEW YORK THIS MORNING INTO THE AFTERNOON AS A STRONG COLD FRONT SWEEPS INTO THE AREA. SOME OF THE STORMS WILL BECOME SEVERE CONTAINING LARGE HAIL AND STRONG GUSTY WINDS. ANOTHER AREA OF CONCERN FOR SEVERE WEATHER THIS AFTERNOON WILL BE ACROSS NORTHEAST PENNSYLVANIA WHERE BREAKS IN THE CLOUDS HAVE ALLOWED THE INSTABILITY TO INCREASE. THERE IS THE POTENTIAL THAT SEVERE WEATHER WATCHES MAY BE NEEDED FOR NORTHEAST PENNSYLVANIA FOR THIS AFTERNOON. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...WINDS OF 58 MPH OR GREATER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR P$OSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EDT FOR MUCH OF CENTRAL NEW YORK.
Special weather statement, Jul 1, 11:36 AM EDT, 2 hours 9 minutes before
NYZ057-062-PAZ040-048-047-044-043-039-038-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1136 AM EDT SUN JUL 01 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES: DELAWARE NY... SULLIVAN NY... WAYNE PA... PIKE PA... LUZERNE PA... LACKAWANNA PA... WYOMING PA... SUSQUEHANNA PA... BRADFORD PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TU3NE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:19 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 61 min |
| Jul 1, 12:30 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 60 min |
| Jul 1, 12:50 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 85 min |
| Jul 1, 1:15 PM EDT | Severe Thunderstorm Warning | BGM | Yates | 60 min |
| Jul 1, 2:35 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 55 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.